EyeNet Magazine



   
 
Comprehensive
Do Ask, Do Tell: Herbs and Your Patients

By Jean Shaw, Senior Editor


 
 

Many of your patients are taking herbal remedies and nutritional supplements. Do you know what they’re taking—and, more important, what effects these unregulated medications might have?

A recent study reminds ophthalmologists that no news—in this instance, no accurate assessment of patient self-prescribing habits—is not good news. In a review of the literature plus spontaneous case reports submitted to the National Registry of Drug-Induced Ocular Side Effects (www.eyedrugregistry.com), Frederick W. “Rick” Fraunfelder, MD, found multiple adverse ocular effects associated with the use of herbal medicines and nutritional supplements.1

The side effects ranged from dry eye to retinal hemorrhages and transient visual loss, and most were associated with higher doses, said Dr. Fraunfelder, director of the registry and assistant professor of ophthalmology at Oregon Health & Science University in Portland.

Top Problems
In his study, Dr. Fraunfelder found eight herbs and supplements associated with clinically significant ocular side effects: canthaxanthine, chamomile (Matricaria chamomilla), datura (Datura stramonium and D. wrightii), echinacea (Echinacea purpurea), ginkgo (Ginkgo biloba), licorice (Glycyrrhiza glabra), niacin and vitamin A.

Highlighted ocular problems in the study included the following:

Canthaxanthine retinopathy. This is linked to the use of canthaxanthine, a carotenoid. While canthaxanthine deposits appear to be absorbed over time, they can take many years to disappear. Associated visual changes include abnormalities in static threshold perimetry, electroretinography and dark adaptation.

Conjunctivitis. This is associated with the topical use of chamomile and echinacea, a top-selling herb. In one study cited by Dr. Fraunfelder, patients used chamomile tea to treat styes and runny, irritated eyes. All developed severe conjunctivitis, with two of the patients experiencing angioedema as well. 

Pseudo-cystoid macular edema. This finding, associated with niacin intake, clinically resembles cystoid macular edema (CME) but does not show leakage of dye on the fluorescein angiogram. While it occurs primarily in patients taking more than 3 grams of niacin per day, it has been seen in patients taking as little as 1.5 g/day, Dr. Fraunfelder reports. The maculopathy usually resolves within two weeks of stopping the niacin therapy.

In addition, niacin has been linked to a number of cases of blurred vision. The average dosage for these patients was 2.2 g/day, with therapy ranging in duration from six weeks to one year. While it’s unclear whether the patients also had CME, the problem resolved when the niacin therapy was discontinued.

Hemorrhages. From reports to the National Registry, Dr. Fraunfelder found cases of spontaneous hyphema and retinal hemorrhages in patients who were taking ginkgo, which is another top-selling herb on today’s market. In his literature review, Dr. Fraunfelder also found reports of cases of spontaneous hyphema in patients “after retrobulbar injection and also without any antecedent surgical procedure or trauma.”

Intracranial hypertension. This side effect is associated with high doses of vitamin A. In the majority of cases, the intracranial hypertension resolved when the vitamin A was discontinued.

Mydriasis. Datura, as a plant family, has a controversial reputation in the horticultural world, given its track record of poisonings with fatal consequences. Nonetheless, many varieties of datura remain on the market (and some are indigenous to the Southwestern United States), and Dr. Fraunfelder found instances of mydriasis linked to various members of the genus.

Keratitis also may occur from accidental rubbing of the plant material, suggested Pamela S. Chavis, MD, associate professor of ophthalmology at the Storm Eye Institute in Charleston, S.C.

Transient vision loss. This is linked to licorice intake, and the visual symptoms are similar to what one might see with an ocular migraine without headache. Clinically, side effects appear to be associated with large doses. However, Dr. Fraunfelder cautioned, smaller doses might trigger the same symptoms in patients who are predisposed to develop migraines—an effect he has seen in a family member. 
 
Licorice also has been linked to pseudoaldosteronism and central vein retinal occlusion, Dr. Chavis added.

In Your Office
According to one estimate, some 40 percent of patients who use alternative therapies don’t disclose this information to their physicians.2 In addition, “most patients fail to disclose their use of herbals during preoperative screening,” said Stephen G. Schwartz, MD, medical director of the Bascom Palmer Eye Institute Retina Center at Naples, Fla., who cotaught a session on the subject at the Joint Meeting in New Orleans with Dr. Chavis.

In part, this may be because many people don’t consider vitamins and herbal preparations as medications. They also may be unaware of potential risks or fear a lack of support from their physicians, Dr. Schwartz said. 

Thus, it’s essential to ask your patients about these products. “We make sure we inquire about herbal and nutritional products now [in my office],” said Dr. Fraunfelder.

Of particular concern is the potential for herb-drug interactions. “There are data on interactions with other medications, so we cross-check,” Dr. Fraunfelder said. For instance, he noted, “Licorice is pretty toxic if it’s taken in addition to a diuretic. In addition, you can’t take it if you’re on digoxin [Lanoxin and others] or insulin. As for ginkgo, it interacts with haliperodol [Haldol], and it enhances the effects of antidepressants and aminoglycosides. And because it’s a blood thinner, you have a greater risk of bleeding when you ‘layer’ it with other blood thinners, such as aspirin or warfarin [Coumadin].”

As for patients facing surgery, recommendations on when to discontinue nutritional supplements vary by product and range from 24 hours to three weeks.3

Lack of Oversight
Tracking side effects associated with herbs and supplements “opened my eyes to a lot of things,” said Dr. Fraunfelder. “The primary issue is that this isn’t a regulated industry—companies can make these products and make nonspecific or unsupported claims of efficacy. It’s really a ‘Wild West’ sort of industry.”

On the international front, the World Health Organization published guidelines on the use of herbal medicines in 2004, including recommendations on classification, quality control, storage, labeling and distribution.

However, there are no official standards governing the production of herbal medicines in the United States; as a result, their potency and purity vary greatly. In one widely quoted study, the American Botanical Council evaluated ginseng products; only 52 percent actually marketed as containing ginseng actually contained any of the herb.4 Moreover, “a company that produces a datura product might use the petals, the stems, the seed, the roots—and that might make a difference with regard to potency. We don’t really know,” said Dr. Fraunfelder.

There are some indications that consumers get what they pay for, said Dr. Chavis. “A study found that cost is directly related to potency [as indicated on the product label].”

And while the FDA launched regulatory initiatives in November designed to strengthen the Dietary Supplement Health and Education Act of 1994, critics are skeptical that the effort will amount to much. “Ultimately Congress should require a systematic safety and efficacy review of all dietary supplement ingredients,” said Bruce Silverglade, legal affairs director of the Center for Science in the Public Interest, a Washington-based advocacy group. “Only then can consumers be assured that the supplements they take are safe and effective.”

In the interim, due diligence inevitably falls back onto patients and their physicians, said Dr. Fraunfelder. “Ophthalmologists must remain vigilant in recognizing adverse ocular side effects and asking whether a patient is using alternative therapies. The bottom line is, any product with a therapeutic effect will have a side effect,” he said. “Eyes are just the tip of the iceberg.”

______________________________
1 Am J Ophthalmol 2004;138:639–647.
2 Eisenberg, D. M. et al. JAMA 1998;289: 1569–1575.
3 Nutritional Supplements: Perioperative Implications for Eye Surgery, available at www.aao.org. To bring up both the report and the herbal poster, input “herbal” in the search function, then click on the report listing.
4 Dharmananda, S. HerbalGram 2002;54: 34–51.

About Us Academy Jobs Privacy Policy Contact Us Terms of Service Medical Disclaimer Site Index